New Mexico, 2021Heavy Snow and Winter Weather in New Mexico, January 23 to 26, 2021
January 23 to 26, 2021 · NWS ABQ · 9 events in 9 counties and zones
A series of upper level storm systems moved quickly east through the southwest United States from January 23-26, 2021. Each of these systems was progressively colder and produced several rounds of light to moderate snowfall across much of western and northern New Mexico.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level storm systems moved quickly east through the southwest United States from January 23-26, 2021. Each of these systems was progressively colder and produced several rounds of light to moderate snowfall across much of western and northern New Mexico. The strongest of these systems deepened as it tracked southward along the western coast of the United States before it tracked across New Mexico overnight on the 25th. This system even produced a snow squall that impacted travel along Interstate 40 from near Grants eastward into the Albuquerque metro area. The mountains across northern and central New Mexico received the highest snowfall totals over this multi-day event with accumulations totaling 15 to 25 inches in mountain peaks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 23, 10:32 PM MST, 28 minutes earlier.
Area forecast discussion, Jan 23, 10:32 PM MST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1032 PM MST Sat Jan 23 2021
.AVIATION...
06Z TAF CYCLE
Moist southwest flow aloft will continue overnight, ahead of an
upper-level low over southern CA that will move through NM Sunday.
Rain and mt snow showers will pose occasional reductions in cigs and
vsbys tonight and especially Sunday. Northern and western mt
obscurations are also forecast through Sunday evening. Elsewhere, VFR
conditions will be the rule except for the far eastern plains and
much of Chaves county including KROW where low clouds and fog will
likely move back in once again from West Texas. Sct-num showers and
snow showers will spread over much of western and central New Mexico,
isold east, Sunday as the above mentioned upper low moves through.
Can't rule out an isold thundershower or two Sunday afternoon with
the associated cold pool aloft moving overhead.
33
&&
.PREV DISCUSSION...254 PM MST Sat Jan 23 2021...
.SYNOPSIS...
An active pattern is expected over the next several days as a few
storm systems impact the area. The first system on Sunday will bring
a round of rain and mountain snow favoring western and northern New
Mexico. Another system on Monday and Tuesday will bring additional
rain and snow to areas west of the central mountain chain as well as
breezy to windy conditions to the east. A break in the action
arrives Wednesday and Thursday, but yet another system looks to
arrive at the end of the week. Temperatures cool through Tuesday
before rebounding Wednesday and Thursday.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Unsettled weather will continue through the short term period of the
forecast as a deep upper low moves from southern CA and crosses the
Land of Enchantment. Periodic rain and high elevation showers have
been observed in northwestern parts of NM today, and some of this
may temporarily scale back or abate overnight as the low digs over
the lower Colorado river basin, causing our flow aloft to back a bit
and gain more of a southerly component. This alteration to the flow
will also ultimately reduce or limit some orographics in the Tusas,
and while it looks as though another inch or two of accumulation
could fall near the CO-NM border through evening, the impacts will
be limited. Much of western and central NM will remain mostly cloudy
tonight with less cloud coverage over the eastern plains.
On Sunday, the low picks up the pace on an east northeast heading as
it opens into a weaker wave. With sufficient low to mid level
moisture already in place and a steady stream continuing to feed
over the western half of NM, precipitation chances should gradually
escalate through the day as the trough axis approaches the AZ-NM
border and the attendant Pacific front sweeps into western zones of
our forecast area. Daytime high temperatures will overall be cooler
Sunday, especially in the western zones where the impacts from the
Pacific front will be strongest. Snow levels will drop to 5500 to
6500 ft over much of the western half of NM Sunday, leaving most
valley locations with rain, and the more significant snowfall
accumulation impacts appear to be confined to higher elevations of
the Tusas, Jemez, and surrounding highlands in the northwestern
zones. Also, the Mogollon rim will be graced with healthy upslope
Sunday into Sunday evening with some of this spilling into the Gila
and more specifically the Whitewater Baldy vicinity. All of these
outlined areas look like favorable candidates for a Winter Weather
Advisory that will be issued for Sunday through mid morning Monday.
52
LONG TERM...(MONDAY THROUGH SATURDAY)...
The first half of the work week will be an active one as the next
storm system will be digging into central CA by Monday morning.
By Tuesday morning, the center of this H5 low looks to be centered
near the UT/AZ border before it moves eastward across northern NM
through the evening. Southwest flow aloft and vorticity advection
ahead of this system on Monday will keep precipitation continuing
through the day across western NM as well as the northern high
terrain. H7 temperatures around -7C to -10C will likely keep snow as
the primary precipitation type for most. The exception may be in the
lower RGV where sfc temps are forecast to rise into the 40's during
the afternoon. Precipitation will become more widespread on Tuesday
for areas west of the central mountain chain with snow still being
the dominant precipitation type as sfc and H7 temps continue to fall.
West facing slopes will be favored for several more inches of
additional snow accumulation during this time frame. The Gila
Mountains and Whitewater Baldy look to be particularly favored due to
favorable upslope flow and a very strong jet rounding the base of
the low that should enhance lift in this area.
Meanwhile, the eastern plains look to largely miss out on the
precipitation event, but they won't miss out on breezy to windy
conditions. A surface low across northeastern NM both Monday and
Tuesday and strengthening flow aloft will allow for strong downslope
winds each afternoon. The windiest day looks to be Tuesday,
particularly across the southeast, where the pressure gradient will
tighten as the aforementioned upper-level jet moves through. The
northeastern plains may get lucky with light snow on Tuesday thanks
to a weak backdoor boundary that sets up over Union County. This
front looks to be weak and shouldn't make it much farther south than
Clayton Tuesday night.
The system exits the area Tuesday night and clearing skies and
radiational cooling will result in a very cold night areawide,
particularly across northern and western NM where snow cover will
remain. Temperatures rebound Thursday and Friday as a weak ridge
moves eastward over the western CONUS. An active pattern looks to
resume by the end of the week, however, with models tracking another
system impacting the state. As expected this far out, there are still
lots of details that will need to be ironed out especially in
regards to timing. The deterministic run of the ECMWF brings this
next system through Friday night while the GFS and Canadian are about
12 to 18 hours behind. But regardless, another round of
precipitation looks possible for western and northern NM late this
week and next weekend.
15
&&
.FIRE WEATHER...
An unsettled weather pattern characterized by a few fast-moving
disturbances aloft will continue through the middle of next week. As
temperatures begin to fall back below average Sunday and onward,
periodic bouts of modest low to mid level moisture intrusions will
boost humidity values with some isolated to scattered areas
receiving wetting rain or mountain snow, mostly in the western half
of NM. These factors will keep critical fire weather concerns
minimized through Tuesday of next week. A dry and fairly tranquil
pattern on Wednesday will possibly turn more breezy in the plains on
Thursday before the next disturbance aloft approaches late Friday
into next weekend. Stronger winds will accompany this system next
weekend, but colder air and some accompanying precipitation are
expected to impede the development of low humidity or critical fire
weather. Smoke dispersion and ventilation could remain very poor for
the latter half of the work week.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Sunday to 8 AM MST Monday for the
following zones... NMZ203-208-210-211-217.
&&
Hazardous weather outlook, Jan 23, 3:53 AM MST, 19 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MST Sat Jan 23 2021
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MST Sat Jan 23 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Areas of dense fog and freezing fog are expected until mid morning
today east of a line from Capulin to Roswell. Visibilities may drop
below a half mile at times.
A disturbance crossing the Four Corners area will bring a few to
several inches of snow to the Tusas Mountains and high peaks of the
Chuska Mountains, San Pedro Parks Wilderness, and Sangre de Cristo
Mountains. The Far Northwest Highlands, including Dulce, should also
accumulate a few inches of snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday through Sunday evening, another storm system crossing from
the west will bring a few to several inches of snow to the mountains,
and a few inches to lower elevations mainly along and west of the
continental divide. The potential exists for southwest wind gusts up
to 45 mph over the South Central Highlands and South Central
Mountains on Sunday.
Monday afternoon through Tuesday evening, another storm system
crossing from the west may produce a few to several inches of snow
along and west of the central mountain chain. The potential exists
for southwest wind gusts to reach 50 mph over the south central
mountains and adjacent high plains on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
12
In the hours before
Local storm report, Jan 23, 5:40 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 11 ENE RED RIVER 36.78N 105.23W
01/23/2021 E2.0 INCH COLFAX NM OTHER FEDERAL
SHUREE SNOTEL.
0200 PM SNOW 8 NE ARROYO SECO 36.58N 105.45W
01/23/2021 E2.0 INCH TAOS NM OTHER FEDERAL
TAOS POWDERHORN SNOTEL.
0400 PM SNOW 7 E CANJILON 36.50N 106.31W
01/23/2021 E3.0 INCH RIO ARRIBA NM OTHER FEDERAL
BATEMAN SNOTEL.
0400 PM SNOW 11 ENE AMALIA 36.98N 105.25W
01/23/2021 E2.0 INCH TAOS NM OTHER FEDERAL
NORTH COSTILLA SNOTEL.
0419 PM SNOW 7 ESE CHUPADERO 35.79N 105.80W
01/23/2021 E1.0 INCH SANTA FE NM PUBLIC
SKI SANTA FE.
&&
EVENT NUMBER ABQ202100357
EVENT NUMBER ABQ202100358
EVENT NUMBER ABQ202100359
EVENT NUMBER ABQ202100360
EVENT NUMBER ABQ202100361
AGCWinter Weather, Tusas Mountains Including Chama
- When
- January 23, 11:00 PM MST to January 26, 6:00 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
The Tusas Mountains received about 4 to 8 inches of snow during this three day event although some areas observed localized heavier amounts. The Hopewell SNOTEL near Canon Plaza received about 15 inches of snow over the course of three days.
Heavy Snow, Southwest Mountains
- When
- January 24, 10:00 AM MST to January 26, 8:00 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
SNOTEL sites across the southwest mountains received an estimated 10 to 16 inches of snow with the heaviest accumulations occurring overnight on January 25th.
Winter Weather, Southern Sangre de Cristo Mountains
- When
- January 24, 12:00 PM MST to January 26, 6:00 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
The southern Sangre de Cristo Mountains received about 5 to 8 inches of snow over the three day event although some locations did observe locally higher amounts. A SNOTEL near Rociada received about 20 inches of snow with most of that falling overnight on the 25th and through the morning of the 26th.
Winter Weather, East Slopes Sangre de Cristo Mountains
- When
- January 24, 12:00 PM MST to January 26, 7:00 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
The east slopes of the Sangre de Cristo Mountains received about 4 to 9 inches of snow over the three day event. Locations near Angel Fire received locally higher amounts overnight on the 25th and through the morning of the 26th. A spotter near Black Lake measured a storm total of 19 inches of snow on the 26th.
Winter Weather, Jemez Mountains
- When
- January 24, 1:00 PM MST to January 26, 7:00 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
The Jemez Mountains received about 4 to 8 inches of snow during this three day event although some areas observed localized heavier amounts. The Vacas Locas SNOTEL near Cuba received about 21 inches of snow with most of that falling overnight on the 25th and through the morning of the 26th.
Winter Weather, Northern Sangre de Cristo Mountains
- When
- January 24, 3:00 PM MST to January 26, 4:00 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
The northern Sangre de Cristo Mountains received about 6 to 9 inches of snow over the three day period, but some locations received locally higher amounts. A SNOTEL site near Taos received about 16 inches of snow while the Red River ski site observed about 25 inches with most of the accumulation falling overnight on the 25th and through the morning of the 26th.
Heavy Snow, South Central Mountains
- When
- January 24, 7:00 PM MST to January 26, 7:00 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
The Sierra Blanca SNOTEL received an estimated 19 inches of snow during this three day event with the heaviest accumulations falling overnight on the 25th and through the day on the 26th. The heavy snow also led to severe driving conditions along New Mexico State Road 532 from Alto to Ski Apache which forced a road closure on the morning of the 26th.
Heavy Snow, San Francisco River Valley
- When
- January 25, 7:00 PM MST to January 26, 2:00 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.915, -108.405 (the zone’s center; the record gives no point)
A trained spotter near Alma received about 4.5 inches of snow overnight on the 25th and continuing into the morning of the 26th.
Winter Weather, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- January 25, 11:30 PM MST to January 26, 12:30 AM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
A snow squall blasted through the Albuquerque metro area with a period of moderate to heavy snow. Visibility was reduced to below one-quarter mile for around 15 minutes and winds gusted up to 30 mph. One to four inches of snow was reported as the squall moved through the city.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, January 23, 20211 death · 1 event
- Winter Weather in South Dakota, January 23, 202124 events
- High Surf in Hawaii, January 23 to 24, 202114 events
- Winter Weather in Iowa, January 23, 202111 events
- Winter Weather in Minnesota, January 23, 20218 events
- Winter Weather in Nebraska, January 23, 20212 events
- Marine Dense Fog in Gulf of Mexico, January 23, 20211 event
- Heavy Snow in Alaska, January 23 to 24, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930988, 930985, 930991, 930992, 930989, 930990, 930987, 930986, 930320.